How antipsychotics are tested on the NCLEX-RN
Items fall under Pharmacological Therapies and Physiological Adaptation.
Extrapyramidal symptoms by timing
Timing is the clue to which EPS the client has.
| EPS | Findings | Nursing action |
|---|---|---|
| Acute dystonia | Neck twisting, eyes rolled up, tongue protrusion | Give anticholinergic (benztropine) or diphenhydramine as ordered; airway |
| Akathisia | Inner restlessness, pacing, cannot sit still | Report; may be mistaken for anxiety or agitation |
| Drug-induced parkinsonism | Shuffling gait, mask-like face, tremor | Report; fall precautions |
| Tardive dyskinesia | Lip smacking, tongue movements, grimacing | AIMS screening; report early |
The Abnormal Involuntary Movement Scale is a public-domain screening tool.
Neuroleptic malignant syndrome
A rare but potentially fatal reaction.
Clozapine and metabolic monitoring
Laboratory monitoring is a nursing responsibility.
| Drug | Monitor | Report |
|---|---|---|
| Clozapine | Absolute neutrophil count (ANC) on the required schedule | Fever, sore throat, mouth sores, flu-like symptoms; chest pain or palpitations (myocarditis); seizures |
| Olanzapine, quetiapine, risperidone | Weight, waist circumference, glucose, lipids, BP | Rapid weight gain, signs of diabetes |
| All antipsychotics | Orthostatic BP, sedation, anticholinergic effects | Dizziness, falls, urinary retention, severe constipation |
Teach clients to rise slowly, use sunscreen (photosensitivity with some agents), and avoid alcohol.
NGN-style case
Distinguish NMS from other reactions.
Three days after haloperidol was increased, a client has a temperature of 104°F (40°C), rigid muscles, BP swinging from 160/100 to 98/60, and confusion. What is the priority?
- Recognize cues: hyperthermia, rigidity, autonomic instability, altered mental status after a dose increase.
- Analyze: neuroleptic malignant syndrome.
- Hold the antipsychotic and notify the provider immediately.
- Begin cooling measures, maintain fluids, monitor vitals and urine output; anticipate CK and other labs.
Answer. Hold haloperidol and notify the provider immediately; this is likely NMS, an emergency.